Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 3, 2008, 12:44 PM MST for Coconino County, Navajo County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2008, 12:44 PM MST (19:44 UTC)
- Expired
- Aug 3, 2008, 1:30 PM MST
- In force
- 46 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:44 AM MST, 3 hours earlier.
Area forecast discussion, Aug 3, 9:44 AM MST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 944 AM MST SUN AUG 3 2008 .SYNOPSIS...SOUTHEAST FLOW ALOFT WILL BRING ADDITIONAL MOISTURE TO NORTHERN ARIZONA CONTINUING THROUGH MUCH OF NEXT WEEK. AS A RESULT...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE. DAYTIME TEMPERATURES WILL ALSO DROP TO NEAR SEASONAL NORMALS. && .DISCUSSION...MOISTURE HAS INCREASED AGAIN THIS MORNING ACROSS THE FORECAST AREA AS A RESULT OF PERSISTENT SOUTHERLY FLOW IN THE MID LEVELS...AND SOME CONVECTIVE OUTFLOW FROM STORMS SATURDAY EVENING. SURFACE DEWPOINTS HAVE RISEN INTO THE LOW TO MID 50S SOUTH OF A GRAND CANYON TO SAINT JOHNS LINE...WITH SOME LOW 60S BEING REPORTED ACROSS THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. THIS MOISTURE...COMBINED WITH SOME STEEP LAPSE RATES IN THE LOW TO MID LEVELS...SHOULD RESULT IN HIGHER STORM COVERAGE TODAY COMPARED TO SATURDAY. IN ADDITION...IF SURFACE DEWPOINTS CAN BE MAINTAINED IN THE MID 50S SOUTH OF THE MOGOLLON RIM...SOME STRONGER STORMS WILL BE POSSIBLE WITH MIXED LAYER CAPE VALUES EXCEEDING 1200 J/KG. STORM MOTION SHOULD TAKE THE ACTIVITY TOWARD THE WEST OFF THE MOGOLLON RIM/WHITE MTNS TOWARD EASTERN YAVAPAI AND NRN GILA COUNTY BY MID-LATE AFTERNOON. FORECASTS WILL BE UPDATED SHORTLY TO INCREASE STORM CHANCES THIS AFTN/EVE BY 10-20 PCT MOST AREAS. BY TONIGHT AND MONDAY...FORECAST MODELS INDICATE THE TROUGH AXIS CURRENTLY MOVING NORTHWESTWARD TOWARD THE STATE FROM MEXICO WILL MOVE UP INTO CENTRAL ARIZONA. THIS FEATURE MAY CAUSE AN ADDITIONAL INCREASE IN MOISTURE...AND AN ENHANCEMENT IN THUNDERSTORMS FROM THE MOGOLLON RIM SOUTHWARD. THE GFS MODEL APPEARS TO OVER-DEVELOP THIS DISTURBANCE...SO WE WILL KEEP RAIN CHANCES A BIT LOWER THAN IT WOULD INDICATE. TUESDAY THROUGH THE END OF THE WEEK...A RIDGE TO OUR EAST IS FORECAST TO KEEP THE REGION UNDER FAIRLY MOIST SOUTHERLY FLOW. A CONTINUATION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH DAY. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP OVER HIGHER TERRAIN BY 19Z. GENERALLY WEAK AIRFLOW ALOFT THIS AFTERNOON WILL PRODUCE SLOW MOVING STORMS PUSHING INTO LOWER ELEVATIONS BY LATE AFTERNOON AND EVENING...WITH MVFR/IFR CONDITIONS AND GUSTY WINDS WITH THE STRONGEST STORMS. EXPECT THUNDERSTORM AND SHOWER ACTIVITY TO DIMINISH AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. STORM COVERAGE WILL DIMINISH OVERNIGHT. && PUBLIC.............JJ AVIATION/FIRE WX...BAK VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 10:04 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1004 AM MST SUN AUG 3 2008 AZZ004>018-037>040-040430- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1004 AM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT MOISTURE VALUES HAVE INCREASED ACROSS MUCH OF NORTHERN ARIZONA TODAY. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN BY EARLY THIS AFTERNOON. THE STORMS WILL MOVE SLOWLY TOWARD THE NORTH AND WEST...AFFECTING LOWER ELEVATION AREAS BY MID TO LATE AFTERNOON. THE MAIN THREAT WITH STORMS TODAY ALONG AND SOUTH OF THE MOGOLLON RIM WILL BE HEAVY RAIN AND GUSTY WINDS...ALONG WITH A LOCALIZED RISK OF HAIL TO AROUND ONE-HALF INCH IN DIAMETER. NORTH OF THE MOGOLLON RIM...A FEW STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DISTURBANCE MOVING NORTHWARD TOWARD THE REGION MONDAY MAY CAUSE A FURTHER INCREASE IN MOISTURE FROM THE MOGOLLON RIM SOUTHWARD. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THIS AREA. TUESDAY THROUGH SATURDAY...MOISTURE WILL REMAIN ACROSS THE REGION WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:28 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 37 min |
| Aug 3, 2:19 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 41 min |
| Aug 3, 2:31 PM MST | Flash Flood Warning | FGZ | Navajo | 98 min |
| Aug 3, 3:45 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.